Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 262, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 28, 1997, 5:09 PM EDT for Greene County, Tennessee. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 28, 1997, 5:09 PM EDT (21:09 UTC)
- Expired
- Jul 28, 1997, 6:00 PM EDT
- In force
- 51 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Greene County, TN
The radar
The Knoxville radar (KMRX), 50 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 5:35 PM EDT | Thunderstorm Wind | Midway, TN | Trees and powerlines down in Midway and Warrensburg. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.2 hours before the alert went out and 319 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 381 J/kg
- Mixed-layer CIN
- -172 J/kg
- Mixed-layer LCL
- 1214 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -65 m²/s²
- 0-3 km storm-relative helicity
- -41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMRX 282109 RRA SVRMRX TNC059-282200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN 509 PM EDT MON JUL 28 1997 THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 600 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST TENNESSEE ...GREENE COUNTY AT 509 PM EDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM ABOUT 7 MILES SOUTHWEST OF GREENEVILLE. THIS STORM WAS MOVING SOUTHEAST AT 10 MILES AN HOUR. LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DON'T USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:25 PM EDT, 2 hours 44 minutes earlier.
Area forecast discussion, Jul 28, 2:25 PM EDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN 225 PM EDT MON JUL 28 1997 A WK MID LVL TROUGH MOVING THROUGH THE CWA WL ONLY ADD TO THE THREAT OF SVR WX FOR TNT. WINDEX VALUES AROUND 70 KTS ALONG WITH A MAX-MIN THETAE DIFFERENCE OF MORE THAN 30 DEGS WL KEEP THE PRIMARY THREAT AS DMGG WET MICROBURTS. AFTER THIS MID LVL TROUGH ALONG WITH THE PRE-FNTL TROUGH PUSHES EAST OF THE CWA BY MIDNIGHT OR SO...I EXPECT THE CHCS FOR CONVECTION TO DIMINISH SOMEWHAT. STILL WOULD NOT GET TOO FANCY WITH TIMING ESPECIALLY WITH THE REAL FNT STILL TO OUR NORTH. THUS WOULD BLANKET THE AREA WITH AT LEAST CHC POPS FOR TNT. THE COLD FNT IS PROGGED TO REACH SW VA BY MORNING AND THEN SLOWLY PUSH THROUGH THE REMAINDER OF THE CWA DURING THE DAY ON TUESDAY. SW VA AND NE TN MAY HAVE A LINGERING SHRA EARLY SO A SMALL POP WL STILL BE NEEDED HERE. WOULD GO WITH CHC FOR MOST AREAS EXCEPT GOOD CHC FOR SE TN AND SW NC. DUE TO THE PROXIMITY FO THE FNT ACROSS SE TN AND SW NC DURING THE LATE AFTN/EVE HOURS ON TUE WE WL NEED TO CONTINUE AT LEAST SMALL POPS FOR THIS RGN FOR THE EARLY PART OF THE THIRD PD. THE LOWER HUMIDITIES WL REALLY BEGIN TO MAKE ITS PRESENCE FELT TUE NIGHT AND CONTINUE THIS TREND INTO WED. A MUCH MORE COMFORTABLE AIRMASS WITH DEWPOINTS AND TEMPS AT LEAST TEN DEGS LOWER THAN TDA. MB
In the hours before
Special weather statement, Jul 28, 11:30 AM EDT, 5 hours 39 minutes before
NCZ060-061-TNZ012>018-034>047-066>074-083>087-099>102-VAZ001-002-005- 006-008-290400- AREA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN 1130 AM EDT MON JUL 28 1997 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF EAST TENNESSEE...SOUTHWEST VIRGINIA AND SOUTHWEST NORTH CAROLINA FOR THIS AFTERNOON AND TONIGHT. A COLD FRONT WILL CONTINUE TO DROP SOUTH ACROSS THE OHIO VALLEY THIS AFTERNOON AND TONIGHT. THE COLD FRONT WILL APPROACH SOUTHWEST VIRGINIA AND THE NORTHERN PORTIONS OF TENNESSEE BY TUESDAY MORNING. AHEAD OF THE COLD FRONT THE AIRMASS WILL BE VERY MOIST AND UNSTABLE. THEREFORE STRONG TO EVEN SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. THESE WILL INITIALLY BE MOST NUMEROUS ACROSS THE AREAS TO THE NORTH OF TENNESSEE. HOWEVER BY TONIGHT THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE ACROSS MOST OF EAST TENNESSEE...SOUTHWEST VIRGINIA AND SOUTHWEST NORTH CAROLINA. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE FROM DAMAGING WINDS AND VERY HEAVY RAIN. SPOTTER GROUPS ANSD EMERGENCY MANAGEMENT OFFICIALS WILL NEED TO MONITOR THIS SITUATION AND BE PREPARED FOR POSSIBLE ACTIVATION. STAY TUNED TO YOUR NOAA WEATHER RADIO FOR THE LATEST INFORMATION. MB
Special weather statement, Jul 28, 11:33 AM EDT, 5 hours 36 minutes before
NCZ060-061-TNZ012>018-034>047-066>074-083>087-099>102-VAZ001-002-005- 006-008-290400- AREA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN 1130 AM EDT MON JUL 28 1997 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF EAST TENNESSEE...SOUTHWEST VIRGINIA AND SOUTHWEST NORTH CAROLINA FOR THIS AFTERNOON AND TONIGHT. A COLD FRONT WILL CONTINUE TO DROP SOUTH ACROSS THE OHIO VALLEY THIS AFTERNOON AND TONIGHT. THE COLD FRONT WILL APPROACH SOUTHWEST VIRGINIA AND THE NORTHERN PORTIONS OF TENNESSEE BY TUESDAY MORNING. AHEAD OF THE COLD FRONT THE AIRMASS WILL BE VERY MOIST AND UNSTABLE. THEREFORE STRONG TO EVEN SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. THESE WILL INITIALLY BE MOST NUMEROUS ACROSS THE AREAS TO THE NORTH OF TENNESSEE. HOWEVER BY TONIGHT THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE ACROSS MOST OF EAST TENNESSEE...SOUTHWEST VIRGINIA AND SOUTHWEST NORTH CAROLINA. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE FROM DAMAGING WINDS AND VERY HEAVY RAIN. SPOTTER GROUPS ANSD EMERGENCY MANAGEMENT OFFICIALS WILL NEED TO MONITOR THIS SITUATION AND BE PREPARED FOR POSSIBLE ACTIVATION. STAY TUNED TO YOUR NOAA WEATHER RADIO FOR THE LATEST INFORMATION. MB
Local storm report, Jul 28, 3:11 PM EDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
310 PM EDT MON JUL 28 1997
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
120 PM NEAR KINGSTON TN 0.75 INCH HAIL
07/28/97 ROANE REPORTED BY FIRE DEPARTMENT
200 PM OAK RIDGE TN WIND DAMAGE
07/28/97 ANDEhRSON TREES DOWN. REPORTED BY OAK
RIDGE POLICE.Local storm report, Jul 28, 3:40 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
340 PM EDT MON JUL 28 1997
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
300 PM COUNTY WIDE TN WIND DAMAGE.
07/28/97 MCMINN TREES DOWN COUNTY WIDE.
REPORTED BY CENTRAL
B DISPATCH.Local storm report, Jul 28, 3:49 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT...COR
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
350 PM EDT MON JUL 28 1997
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
300 PM NORTH TN WIND DAMAGE
07/28/97 MCMINN TREES DOWN NORTH
PART OF COUNTY. REPORTED
BY CENTRAL DISPATCH.
THIS CORRECTS LOCATION OF
WIND DAMAGE IN PREVIOUS
REPORT. FLocal storm report, Jul 28, 4:06 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT...COR
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
405 PM EDT MON JUL 28 1997
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
345 PM NEAR MAYNARDVILLE TN WIND DAMAGE
07/28/97 UNION TREES AND POWER LINES DOWN
PINE CREST DRIVE - HICKORY
VALLEY ROAD - AND HEADSGROVE
ROAD. REPORTED BY COUNTY
DISPATCH.The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 12:18 PM EDT | Severe Thunderstorm Warning | MRX | Morgan | 27 min |
| Jul 28, 1:06 PM EDT | Severe Thunderstorm Warning | MRX | Roane | 69 min |
| Jul 28, 1:40 PM EDT | Severe Thunderstorm Warning | MRX | Anderson | 65 min |
| Jul 28, 2:36 PM EDT | Severe Thunderstorm Warning | MRX | McMinn | 69 min |
| Jul 28, 2:41 PM EDT | Severe Thunderstorm Warning | MRX | Sullivan | 49 min |
| Jul 28, 2:46 PM EDT | Severe Thunderstorm Warning | MRX | Campbell | 59 min |
| Jul 28, 2:59 PM EDT | Severe Thunderstorm Warning | MRX | Union | 61 min |
| Jul 28, 3:17 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne | 58 min |
| Jul 28, 3:59 PM EDT | Severe Thunderstorm Warning | MRX | Cumberland | 46 min |
| Jul 28, 4:32 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton | 43 min |
| Jul 28, 4:45 PM EDT | Severe Thunderstorm Warning | MRX | Cumberland | 30 min |
| Jul 28, 5:02 PM EDT | Severe Thunderstorm Warning | MRX | Hawkins | 43 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.